Posters
« Back
Toxic Epidermal Necrolysis Cutaneous Eruption Associated with Anti-PD-1 Antibody Therapy
EP25295
Poster Title: Toxic Epidermal Necrolysis Cutaneous Eruption Associated with Anti-PD-1 Antibody Therapy
Submitted on 08 Feb 2017
Author(s): Alejandro Rabionet, MSB1; Karina L. Vivar, MD1; Maria Deschaine, MD2; Jane Messina, MD2; Jennifer M. Divine, MD1; Nishit Patel, MD1; Michael A. Harrington, MD, MPH3; Lucia Seminario-Vidal, MD, PhD1
Affiliations: 1Dept of Dermatology and Cutaneous Surgery, University of South Florida Morsani College of Medicine; 2Anatomic Pathology, Moffitt Cancer Center, and Depts of Dermatology and Pathology and Cell Biology, University of South Florida; 3Dept of Surgery, Division of Plastic Surgery, University of South Florida
This poster was presented at USF Health Research Day 2017
Poster Views: 1,450
View poster »


Poster Information
Abstract: A 50-year-old woman presented with a history of BRAF mutated stage IV metastatic melanoma presented to the hospital with a pruritic diffuse morbilliform erythematous eruption following her first cycle of combined immunotherapy (ipilimumab and nivolumab). The cutaneous eruption was determined to be Common Terminology Criteria for Adverse Effects (CTCAE) grade 2. Ipilimumab was discontinued and systemic steroids were initiated, however, the eruption slowly progressed after two additional cycles of nivolumab monotherapy. On physical exam, the patient was afebrile, in moderate discomfort, there was skin desquamation and mucosal erosions.

Frozen section and routine histology revealed interface dermatitis with focal full thickness epidermal necrosis and subepidermal clefting. Direct immunofluorescence was negative. The diagnosis of TEN was made. Her severity of illness score for TEN (SCORTEN) was 5 on admission. Immunohistochemical findings featured an aggregation of CD8+ cells at the dermal-epidermal junction and epidermal exocytosis of CD8+ cells. Additional PD-L1 immunohistochemical analysis demonstrated increased PD-L1 expression in lymphocytes and in keratinocytes. BUN was 27 mg/dL, AST was 40 U/L, and glucose was 246 mg/dL, other serum laboratory studies were within normal limits. The patient was transferred to the burn unit and started on infliximab. Due to the limited response within the first 48 hours, three doses of intravenous immunoglobulin were administered. However, the severe cytotoxicity ultimately proved to be fatal.

Immunostaining for PD-L1 was performed in the initial morbilliform eruption biopsy, which showed increased PD-L1 expression in lymphocytes, but not in the epidermis. These findings suggest that in a subset of patients anti-PD-1 antibody therapy may result in keratinocyte apoptosis and TEN.
Summary: Retrospective review of the clinical and pathologic findings of a case of fatal toxic epidermal necrolysis (TEN) associated with nivolumab and review of related cases published in the literature.References: Hofmann L, Forschner A, Loquai C, et al. Cutaneous, gastrointestinal, hepatic, endocrine, and renal side-effects of anti-PD-1 therapy. Euro J Cancer. 2016; 1-20.

Nayar N, Briscoe K, Fernandez Penas P. Toxic epidermal necrolysis-like reaction with severe cell necrosis associated with nivolumab in a patient with ipilimumab refractory metastatic melanoma. J Immunother. 2016; 39: 149-52.

Youngnak-Piboonratanakit P, Tsushima F, Otsuki N, et al. The expression of B7-H1 on keratinocytes in chronic inflammatory mucocutaneous disease and its regulatory role. Immuno Lett. 2004; 94(3): 215-22.

Goldinger SM, Stieger P, Meier B, et al. Cytotoxic cutaneous adverse drug reactions during anti-PD-1 therapy. Clin Cancer Res. 2016; 22(16): 4023-9.

Bolognia, J., Jorizzo, J. L., & Schaffer, J. V. (2012). Dermatology. Philadelphia: Elsevier Saunders.
Report abuse »
Questions
Ask the author a question about this poster.
Ask a Question »

Creative Commons